Indiana, 2025Flooding in Indiana, July 26, 2025
July 26, 2025 · NWS LOT · 3 events in 2 counties and zones
Scattered thunderstorms moved across portions of northwest Indiana during the morning and afternoon of July 26th producing localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across portions of northwest Indiana during the morning and afternoon of July 26th producing localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 26, 5:45 AM CST, 4 hours 36 minutes earlier. Its key messages:
- Torrential rain producing thunderstorms (with rates greater than 2 inches per hour) are likely again at times Saturday
- Strong to severe thunderstorms may develop Saturday afternoon, mainly near and south of I-80 (severe threat level 1 of 5).
- Dangerous heat and humidity returns Sunday and especially on Monday, followed by periods of thunderstorms Tuesday into Wednesday.
- Pattern change late week to bring seasonal and dry weather.
Area forecast discussion, Jul 26, 5:45 AM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
645 AM CDT Sat Jul 26 2025
.KEY MESSAGES...
- Torrential rain producing thunderstorms (with rates greater
than 2 inches per hour) are likely again at times Saturday
- Strong to severe thunderstorms may develop Saturday afternoon,
mainly near and south of I-80 (severe threat level 1 of 5).
- Dangerous heat and humidity returns Sunday and especially on
Monday, followed by periods of thunderstorms Tuesday into
Wednesday.
- Pattern change late week to bring seasonal and dry weather.
&&
.DISCUSSION...
Issued at 221 AM CDT Sat Jul 26 2025
Through Sunday:
The atmosphere remains primed for convection and all it takes are
subtle boundaries in conjunction with mid level vort
maxes/MCVs.The first wave is marching on through well south of
Chicago and extending into northern Indiana, with a slightly more
organized complex across east-central Illinois. Meanwhile the
slower moving area of earlier heavy rainfall producing showers
and embedded thunder will slowly meander along and north of
I-90 and into Wisconsin. Beyond this first surge there is
really no clear defined break that would easily point out as the
main trough axis and additional mid level perturbations should
easily be able to interact with any low level boundaries and
wring out additional heavy rainfall.
The next area of focus will then be the plethora of waves
upstream across Missouri into south central IA. We are starting
to feel the effects of this with scattered showers and isolated
thunder beginning to fill in from LaSalle county northeast
toward Chicago. It looks like the timing the more organized
forcing and associated uptick in convection will be into the
morning on Saturday. Still, there are numerous little
disturbances that will maintain showers and embedded storms
through daybreak.
Forecast soundings continue to feature very high freezing levels,
and near record precipitable water values. While there is some
increasing low-mid level flow to aid storm motion and organization,
the low level jet orientation still continues to suggest overall
slow storm propagations.
Admittedly instability is not super high as you get farther
north/east which will continue given the amount of cloud cover that
will remain in place through the day, thus thunder may be
initially limited north of I088. Some diurnal warning may be
all that's needed to reinvigorate more robust showers and storms
this afternoon. This will also be able to pump up instability
just enough, especially along and south of I-80 in conjunction
with about 30 kt of deep layer shear to support a limited risk
of gusty storms. All that being said, periodic heavy rainfall
showers and thunderstorms will be the rule through much of
today, possibly even into the evening.
KMD
Saturday night through Friday:
Saturday night the low level flow turns more westerly and it looks
like the more organized shortwaves will pass east of the area. There
will still be subtle waves in westerly flow moving in, but rising
heights aloft should limit storm coverage on Sunday, and thus
storms may be favored closer to central Illinois.
Concern will then shift to a return to heat and humidity. Dewpoints
will again be on the rise on Sunday and a portion of the thermal
ridge across the plains will look to shift back overhead early next
week, especially into Monday as an expansive high will setup from
the southeast and into the central US. Sunday looks very warm and
humid, but Monday looks oppressively hot and humid. Dewpoints will
jump back into upper 70s to near 80, which would place heat indices
close to 110, possibly as high as 115 in rural areas outside of
Chicago. The question marks will revolve around convective
chances. The pattern is aloft is the classic ring of fire with
systems mainly remaining to the north, but as the week goes on,
especially into Tuesday, we will see if the ridge holds.
Guidance is suggesting that the upper flow may turn
northwesterly and steer any upstream convective complexes toward
northern Illinois, or allow for the cap to break as early as
Monday. NBM has some low PoPs for Monday afternoon, given what
looks like extreme instability, but questions on forcing exist.
Extended guidance diverges as to how quickly any systems can
break into the ridge, as early as Tuesday morning is in the
realm of possibilities. There is better agreement that a
longwave trough across Canada will look to squash the ridge axis
south mid week, opening the door to heavy rainfall producing
storms. Severe weather would also be on the table with an upper
jet nearby, southward surging cold front, and west- northwest
flow in place. A much cooler and drier airmass toward the latter
half of the week.
KMD
&&
.AVIATION /12Z TAFS THROUGH 18Z SUNDAY/...
Issued at 645 AM CDT Sat Jul 26 2025
Forecast concerns for the terminals...
- Periods of showers and thunderstorms through this evening.
- A few storms could be strong to severe this afternoon with
gusty winds and torrential rain as the main threat.
- MVFR ceilings with any showers and storms today.
The next shortwave disturbance is approaching northern IL and
will begin to move showers over the TAF sites within the next
1-2 hours. While instability ahead of the disturbance is still
somewhat modest, instability is expected to increase through the
morning which should allow for a better coverage of thunder at
the Chicago area terminals and points south by 14-15z.
Regardless of storm coverage, the humid air mass overhead will
allow any showers and/or storms to be heavy rain producers
resulting in reduced visibilities and potential even some
flooding especially in areas that saw heavy rain yesterday.
This initial wave of showers and thunderstorms should begin to
wind down towards midday before a secondary disturbance pivots
overhead and redevelops showers and storms this afternoon. Due
to the morning activity, it appears the better environment for
thunderstorms will establish south of a VYS to VPZ line.
However, sufficient instability looks to reside over the Chicago
area terminals this afternoon which should allow for some
isolated to widely scattered showers and storms to develop and
thus the PROB30s have been maintained. Similar to the morning
rain, the afternoon round will also be capable of producing
heavy rainfall in addition to locally gusty winds (in excess of
30 kts) with the strongest storms. The showers and storms are
expected to gradually get pushed south of the terminals after
00z this evening courtesy of a frontal boundary resulting in dry
conditions to close out the TAF period.
Outside of the rain, generally VFR conditions can be expected
but periods of MVFR ceilings will be possible with any showers
and thunderstorms. Winds will remain out of the southwest today
with speeds increasing to 8-10 kts this afternoon before easing
to around 5 kts this evening. Directions will turn more
northerly Sunday morning before a lake breeze arrives and turns
winds easterly at the Chicago sites late Sunday morning.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this evening for ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-
ILZ106-ILZ107-ILZ108.
IN...Flood Watch through this evening for INZ001.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Jul 26, 2:25 AM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
325 AM CDT Sat Jul 26 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-270830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
325 AM CDT Sat Jul 26 2025 /425 AM EDT Sat Jul 26 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Level 1 of 5 Damaging Wind Risk...up to 60 mph
Elevated Flooding Risk.
DISCUSSION...
Periods of heavy rain producing showers and storms are expected
overnight which may lead to torrential rainfall and flash
flooding, especially mid morning into the afternoon. There is
also a threat for a few strong to severe storms in the afternoon,
mainly south of I-88.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Thunderstorm Risk...
Elevated Excessive Heat Risk.
Monday...
Significant Excessive Heat Risk.
Tuesday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Elevated Excessive Heat Risk.
Wednesday...
Limited Thunderstorm Risk.
DISCUSSION...
Heat and humidity may once again build to dangerous levels at
times Sunday through Tuesday with the hottest conditions expected
on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed later this morning into the afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 30 mph.
LMZ740>745-270830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
325 AM CDT Sat Jul 26 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Thunderstorm Wind Gust Risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Thunderstorm Risk.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
KMD
Visit us at www.weather.gov/chicago
In the hours before
Local storm report, Jul 26, 7:47 AM CST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
847 AM CDT Sat Jul 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Flash Flood 1 E Midway Airport 41.78N 87.72W
07/25/2025 Cook IL Public
Numerous reports indicating widespread
flooding of basements in the West Lawn and
West Elsdon community areas of Chicago.
Relayed via Chicago311.
&&Local storm report, Jul 26, 7:50 AM CST, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
850 AM CDT Sat Jul 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Flash Flood Chicago Lawn 41.77N 87.70W
07/25/2025 Cook IL Public
Numerous reports indicating widespread
flooding of basements in the Chicago Lawn
community area of Chicago. Relayed via
Chicago311.
&&Flood, Lake
- When
- July 26, 10:21 AM CST to 11:30 AM CST
- Where
- Lake County, 1.37 mi NE of Crown Point to 1.89 mi ENE of Crown Point
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.433, -87.350
Localized street flooding was reported in Crown Point including a disabled car in high water in the 1200 block of Arrowhead Court.
Flood, Porter
- When
- July 26, 10:50 AM CST to 12:00 PM CST
- Where
- Porter County, 1.25 mi ENE of Valparaiso to 1.85 mi E of Valparaiso
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.476, -87.037
Multiple streets in Valparaiso were flooded with a few inches of water.
Flood, Lake
- When
- July 26, 11:05 AM CST to 12:00 PM CST
- Where
- Lake County, 0.98 mi WSW of Range Line to 1.76 mi WSW of Range Line
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.267, -87.298
The left lane of northbound Interstate 65 was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, July 26, 20253 deaths · 1 event
- Flash Flooding in American Samoa, July 26, 20251 death · 3 injured · $400,000 · 11 events
- Lightning Strike in Oklahoma, July 26, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2025$427,000 · 1.75 in hail · 44 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 26 to 27, 2025$45,000 · 50 kt wind · 18 events
- Lightning Strike in North Carolina, July 26, 2025$100,000 · 1 event
- Flash Flooding and Flooding in Ohio, July 26, 2025$54,000 · 50 kt wind · 13 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 26, 2025$68,000 · 52 kt wind · 7 events
- Excessive Heat and Heat in Mississippi, July 26 to 28, 202532 events
- Tornado in Michigan, July 26, 2025EF1 · 1 event
- Flash Flood and Damaging Wind in Indiana, July 26, 2025$27,000 · 52 kt wind · 2 events
- Excessive Heat and Heat in Arkansas, July 26 to 28, 202522 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278024, 1278025, 1278026.